Tornadoes · United States · Oklahoma · 2011
EF1 tornado, North Valiant, Oklahoma, November 8, 2011
This EF1 tornado ran 6.2 miles across McCurtain County on November 8, 2011, touching down at 1:45 PM CST and reaching 50 yards wide. It killed nobody, and did $25,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF1
- Date
- November 8, 2011
- Touchdown
- 1:45 PM CST (19:45 UTC)
- Lifted
- 2:02 PM CST (20:02 UTC)
- On the ground
- 17 minutes
- Path length
- 6.2 miles (9.9 km)
- Path width
- 50 yards (46 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $25,000
- County
- McCurtain County
- Touchdown point
- 33.951, -95.142
- Lift-off point
- 34.015, -95.066
- Record number
- 1111081345-01
What the Weather Service recorded
A potent upper level storm system moved out of the Texas Hill County and into the Southern Plains during the afternoon of November 11th. Deep layer shear and low level shear was significant enough for supercells and mesocyclones during the afternoon and evening hours across the region given the instability in place. Discrete storms developed ahead of a strong cold front and some of these storms produced damaging wind gusts, large hail and tornadoes.
The tornado touched down along County Road N4440 where it snapped several trees. It continued northeast across rural areas lifting a small outbuilding off of its base on County Road D4447 and snapping additional trees and power lines along N4460 and 298. Two empty train boxcars were blown over off of the railroad tracks just before the tornado crossed US HWY. 70. The tornado continued to snap trees and limbs as it moved through forested land before lifting just southeast of the intersection of N4480 and N4490. Maximum winds were estimated at 90 mph.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 16:03 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the tornado touched down at Nov 8, 11:20 AM CST, 2 hours 25 minutes earlier.
Area forecast discussion, Nov 8, 11:20 AM CST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SHREVEPORT LA 1120 AM CST TUE NOV 8 2011 .UPDATE... JUST SENT OUT ZONE UPDATE FOR TOA 875 UNTIL 600 PM THIS EVENING. ALSO JUST TOOK A LOOK AT TEMPS ACROSS THE AREA AND THEY ARE APPROACHING FORECAST MAXES RAPIDLY...SO MAY BE DOING ANOTHER QUICK UPDATE REAL SOON. ELEVEN && .PREV DISCUSSION... /ISSUED 1030 AM CST TUE NOV 8 2011/ DISCUSSION... A WET FORECAST REMAINS ON TAP FOR THE AREA TODAY...AS A COLD FRONT IS EXPECTED TO MOVE THROUGH THE AREA LATER TODAY. DEEP LOW LEVEL MOISTURE IS IN PLACE ACROSS THE AREA...BUT THE MID TO UPPER LEVELS HAVE NOT CAUGHT UP YET AS WATER VAPOR IMAGERY SHOWS THE AREA SEMI- DRY SLOTTED AT THIS TIME. POPS ARE ALREADY MAXIMIZED ACROSS MUCH OF THE AREA TODAY AND TONIGHT...AS RAIN LOOKS CERTAIN FOR THE ENTIRE CWA. SPC CONTINUES TO HOLD MUCH OF THE AREA IN A SLIGHT RISK OUTLOOK FOR SEVERE STORMS...BUT ANALYSIS OF THE MORNING SOUNDING GIVES US A MARGINAL CHANCE AT BEST. HOWEVER WE DID MODIFY THE SOUNDING...AND GOT DECENT CAPE VALUES IN THE 700-1000 J/KG. INSTABILITY WILL BE KEY TO GETTING SEVERE ACTIVITY THIS AFTERNOON...DECENT SURFACE HEATING THIS AFTERNOON WILL BE NEEDED TO SET UP THE ATMOSPHERE FOR SEVERE ACTIVITY. DEEP EAST TEXAS AND WESTERN LOUISIANA LOOKS TO BE THE AREAS WHERE INSTABILITY WILL BE THE GREATEST. THE OTHER COMPONENT NEEDED IS LIFT. THE FRONT WILL BE THE PRIMARY FOCUS FOR GENERATING LIFT...BUT THE NAM AND GFS ARE SHOWING DECENT UPPER LEVEL DIVERGENCE THIS AFTERNOON AND EVENING WITH A SPLIT JET ON THE 250MB CHART...AND THIS SHOULD HELP ENHANCE ANY LIFT GENERATED AT THE SURFACE. DAMAGING STRAIGHT LINES WILL BE THE MOST COMMON ACTIVITY ASSOCIATED WITH ANY SEVERE ACTIVITY...BUT ISOLATED TORNADO ACTIVITY CAN NOT BE RULED OUT AT ALL. THE CURRENT FORECAST MENTIONS SEVERE ACROSS THE ENTIRE CWA...THUS FORECAST SEEMS ON TRACK THIS MORNING. ELEVEN AVIATION... MVFR DECKS CONTINUE TO PREDOMINATE ACROSS AREA THIS MORNING. THIS TREND TO CONTINUE WITH SOME TEMPO LOW VFR CIGS BY 18Z. SHOWERS AND ISOLD TSTMS MOVG INTO NE TX AND SE OK. VCNTY SHOWERS AT TYR AND LFK...AND BY 17Z AT TXK AND GGG TERMINALS. AFTER 18Z AT REMAINING TERMINAL SITES. STG LOW LVL SHEAR...DIVERGENCE ALOFT...AND DEEP LOW LVL MOISTURE THIS AFTN. TSTMS WITH HEAVY RAIN AND STRONG DOWNDRAFT WINDS EXPECTED WITH ROTATING STORMS POSSIBLE. CONVECTION MOVE EAST OF CWA AFTER 06Z...WITH SKIES BECMG SKC AND NW WINDS 15 TO 20 KTS BEFORE 18Z WED. /VII/ && .PREVIOUS POINT TEMPS/POPS... SHV 78 49 64 39 63 / 90 70 0 0 0 MLU 80 56 66 40 62 / 50 100 10 10 0 DEQ 75 43 61 32 61 / 100 40 0 0 0 TXK 76 46 62 37 61 / 100 50 0 0 0 ELD 77 49 63 36 62 / 70 90 10 0 0 TYR 75 45 63 39 62 / 100 30 0 0 0 GGG 76 47 63 37 63 / 100 50 0 0 0 LFK 78 47 68 38 66 / 90 50 0 10 0 && .SHV WATCHES/WARNINGS/ADVISORIES... AR...NONE. LA...NONE. OK...NONE. TX...NONE. && 11/07
Hazardous weather outlook, Nov 8, 6:02 AM CST, 7 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SHREVEPORT LA 602 AM CST TUE NOV 8 2011 ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077- TXZ096-097-108>112-124>126-136>138-149>153-165>167-081800- SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE- COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN- UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA- NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE- FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG- HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA- SAN AUGUSTINE-SABINE TX- 602 AM CST TUE NOV 8 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA... NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND NORTHEAST TEXAS. .DAY ONE...TODAY AND TONIGHT... SHOWERS AND THUNDERSTORMS WILL INCREASE LATER THIS MORNING ACROSS NORTHEAST TEXAS...SOUTHEAST OKLAHOMA...AND SOUTHWEST ARKANSAS...AHEAD OF A STRONG UPPER LEVEL STORM SYSTEM THAT WILL EMERGE OUT FROM THE SOUTHERN ROCKIES AND INTO THE SOUTHERN PLAINS. THESE SHOWERS AND THUNDERSTORMS WILL INTENSIFY THIS AFTERNOON DURING PEAK HEATING AS THEY ENTER EXTREME EASTERN TEXAS...NORTH LOUISIANA...AND SOUTHWEST ARKANSAS. GIVEN THE STRONG WIND SHEAR AND FORCING IN PLACE...SOME OF THESE STORMS MAY BECOME SEVERE...CAPABLE OF PRODUCING DAMAGING WINDS AND ISOLATED TORNADOES. HOWEVER...THE SEVERE WEATHER THREAT WILL BE DEPENDENT ON THE EXTENT OF INSTABILITY IN PLACE...WHICH COULD BE INHIBITED BY CLOUD COVER AND SHOWERS THAT MAY DEVELOP AHEAD OF THE PRIMARY BAND OF THUNDERSTORMS. IN ADDITION TO THE SEVERE THUNDERSTORM THREAT...LOCALLY HEAVY RAINFALL WILL BE POSSIBLE AREAWIDE...WITH RAINFALL AMOUNTS OF ONE TO THREE INCHES EXPECTED...WITH ISOLATED HIGHER AMOUNTS POSSIBLE. THE SHOWERS AND THUNDERSTORMS WILL DIMINISH FROM WEST TO EAST THIS EVENING...WITH COOLER AND DRIER AIR FILTERING SOUTHEAST BEHIND A COLD FRONT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND AMATEUR RADIO OPERATORS...MAY BE NEEDED TODAY AND THIS EVENING. 15
In the hours before
Special weather statement, Nov 8, 1:22 PM CST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
122 PM CST TUE NOV 8 2011
TXZ108-124-136-082000-
FRANKLIN-SMITH-WOOD-
122 PM CST TUE NOV 8 2011
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 200 PM CST...FOR THE FOLLOWING
COUNTIES...
IN NORTHEAST TEXAS...
FRANKLIN...SMITH AND WOOD...
INCLUDING THE FOLLOWING LOCATIONS...
GOLDEN...HAINESVILLE...HAWKINS...HOARD...LINDALE...MINEOLA...
MOUNT VERNON...PLEASANT GROVE...PURLEY...QUITMAN...SCROGGINS AND
WINNSBORO...
AT 119 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM NEAR GOLDEN...OR NEAR MINEOLA...
MOVING NORTHEAST AT 60 MPH.
WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH SMALL
HAIL.
03The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Shreveport, LA (KSHV), 12:00Z
7.8 hours before the tornado, 209 km from the path. November 8, 2011.
- Mixed-layer CAPE
- 12 J/kg
- Mixed-layer CIN
- -185 J/kg
- Surface CAPE
- 9 J/kg
- Mixed-layer LCL
- 496 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 296 m²/s²
- 0-3 km storm-relative helicity
- 361 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
- 0-3 km lapse rate
- 4.3 K/km
The surface observations
Idabel (4O4), 24 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Western Arkansas radar (KSRX), 160 km away, was scanning. The volume nearest the touchdown began at 19:42 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2011 tornado in OklahomaEvery tornado in Oklahoma since 1950Warnings in force in Oklahoma nowThe forecast where you are
The other tornadoes of November 8, 2011
10 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| November 8 | 1:37 PM CST | EF1 | Harris, TX | 0.3 | 150 | $100,000 | ||
| November 8 | 2:02 PM CST | EF1 | Nacogdoches, TX | 12.3 | 150 | |||
| November 8 | 3:34 PM CST | EF0 | Rusk, TX | 6.4 | 70 | |||
| November 8 | 4:53 PM CST | EF2 | De Soto Parish, LA | 9.6 | 200 | $300,000 | ||
| November 8 | 5:50 PM CST | EF0 | Caddo Parish, LA | 2.9 | 75 | |||
| November 8 | 6:00 PM CST | EF0 | Galveston, TX | 0.3 | 25 | $50,000 | ||
| November 8 | 6:20 PM CST | EF0 | Webster Parish, LA | 5.6 | 75 | |||
| November 8 | 6:29 PM CST | EF0 | Webster Parish, LA | 2.9 | 75 | |||
| November 8 | 7:58 PM CST | EF1 | Newton, TX | 3.6 | 150 | $10,000 | ||
| November 8 | 8:26 PM CST | EF1 | Sabine Parish, LA | 7.1 | 200 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.